Rise in synthetic drug overdoses has CNY officials concerned
Another spike of synthetic marijuana overdoses has the law enforcement and health communities looking for answers.
It seems to happen every year or two. A bad batch of synthetic marijuana turns up in central New York, and dozens of users overdose. There were reports of at least 50 overdoses from the drug, also known as spike or spice, earlier this month.
But the numbers tend to be scattered and come from a variety of sources, from emergency rooms to law enforcement. And they're often described in different ways, from disoriented to intoxicated persons.
Officials with the Onondaga County Drug Task Force hope better tracking of overdoses can help deal with these cases in the future.
"It would be helpful significantly for law enforcement, because they will know activity in that area," said Task force co-chair Dr. Indu Gupta, who is also Onondaga County's Health Commissioner. "And for the Health Department, we have that information now we can say 'okay, there are the hot spots', how can we reach out to the community, how can we reach out to health care providers if we see all those things. That is what we are looking for.”
A work group is fine tuning ways to improve the reporting of suspected overdoses, to create more accurate up-to-date information. In the meantime, Syracuse Police Chief Frank Fowler says the department is investigating this outbreak in the same way they’ve done it before, by looking for the source.
"Before we were able to identify key stores as the source. Right now, that may very well not be the case. It could be, but we’re not sure yet," said Fowler.
Generally, these overdoses occur when a batch of synthetic marijuana hits the street laced with dangerous substances, although police say the latest overdoses could be simply the result of more people smoking the fake marijuana.